Hormone replacement tablets linked to higher blood clot risk, study finds
Women taking certain types of hormone replacement therapy (HRT) tablets with equine oestrogen could be more at risk from serious blood clots, BMJ research suggests.
This study said the increased risk of taking HRT tablets was equivalent to nine extra cases of blood clots per 10,000 women per year.
And patches and gels for HRT were the safest but were underused, BBC reports.
The study was carried out by team of the University of Nottingham researchers.
Relieve menopause symptoms
HRT is used to relieve symptoms of the menopause such as hot flushes and night sweats, by replacing hormones that are at a lower level. This could be done in different forms - tablets, gels, cream and patches.
The study looked at the prescription records of 80,000 women aged 40-79 who had developed blood clots and compared them with records of 390,000 women who had not.
For tablet treatments, the risk was found to differ for two types of oestrogens.
The risk of blood clots was 15% higher for the treatments containing oestrogen manufactured from horse urine than for the synthetic oestradiol, for both single and combined hormone treatments.
No risk when using gels, patches or creams for HRT
But there was no such risk for women using gels, patches or creams for HRT , also called transdermal treatment.
The study said this was the safest type of HRT. Yet it appeared to be underused, with just 20% of prescriptions for this type of therapy.
Prof Helen Stokes-Lampard, who chairs the Royal College of GPs, said the observational study was "interesting" but could not prove that cases of blood clots - or deep vein thrombosis - had been caused by the tablets. "As such, it is essential that more research is conducted in this area and taken into account as new clinical guidelines are updated and developed," she said.
It's important that patients don't panic or stop taking HRT as a result of reading about this study but instead discuss their concerns at their next routine GP appointment or seek advice from a reputable website like NHS Choices," Prof Stokes-Lampard said.
Read the whole study HERE